National Center for Complementary and Alternative Medicine (NCCAM)

NIH…Turning Discovery Into Health®

Follow NCCAM: Subscribe to our email update Subscribe to the NCCAM RSS feed Follow NCCAM on TwitterRead our disclaimer about external links Follow NCCAM on FacebookRead our disclaimer about external links

Menu

Kava Linked to Liver Damage

September 10, 2010

In March 2002, the U.S. Food and Drug Administration (FDA) issued an advisory to consumers of the potential risk of severe liver injury from the use of dietary supplements containing kava (also known as kava kava or Piper methysticum). Reports from health authorities in Germany, Switzerland, France, Canada, and the United Kingdom have linked kava use to at least 25 cases of liver toxicity, including hepatitis, cirrhosis, and liver failure, prompting some of these countries to remove kava from the market.

Although liver damage appears to be rare, the FDA believes consumers should be informed of this potential risk. Kava, a member of the pepper family, is an herbal supplement. Products containing kava are sold in the United States for a variety of uses, including insomnia and short-term reduction of stress and anxiety. These products are marketed to men, women, children, and the elderly.

Advice to Consumers

Safety is a concern for users of kava. People, especially those with liver disease or liver problems, or persons who are taking drugs that can affect the liver, should talk with their health care practitioner before using kava. To view the advisory from the FDA Center for Food Safety and Applied Nutrition, please visit the FDA web site.